Alert archive / Pennsylvania / Winter Storm Watches in 2021
Winter Storm Watch 1, NWS State College, PA
NWS State College, PA issued this winter storm watch at Jan 24, 2021, 3:44 AM EST for Bedford County, Somerset County, Pennsylvania. It took effect at Jan 25, 2021, 2:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 24, 2021, 3:44 AM EST (08:44 UTC)
- In effect from
- Jan 25, 2021, 2:00 PM EST
- Expired
- Jan 25, 2021, 3:29 AM EST
- In force
- Issued by
- NWS State College, PA
Counties Bedford County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 8.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 79 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305 WWUS41 KCTP 240844 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 344 AM EST Sun Jan 24 2021 PAZ033-034-242300- /O.NEW.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/ Somerset-Bedford- Including the cities of Somerset and Bedford 344 AM EST Sun Jan 24 2021 ...WINTER STORM WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow and sleet accumulations of 1 to 3 inches, followed by ice accumulations from freezing rain of up to four tenths of an inch possible. * WHERE...Somerset and Bedford Counties. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Power outages and tree damage would be likely due to this amount of ice. Travel could be nearly impossible on untreated roads later Monday night through Tuesday morning. The hazardous conditions could impact the evening commute hours Monday and morning commute hours Tuesday. * ADDITIONAL DETAILS...Should a warmer, thicker layer of above freezing air aloft arrive earlier than anticipated Monday afternoon and evening, snow amounts would be an inch or less with heavier ice accumulations possible from sleet and freezing rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ Lambert/Radzanowski
3 follow-up statements
910 WWUS41 KCTP 242022 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 322 PM EST Sun Jan 24 2021 PAZ033-034-251030- /O.CON.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/ Somerset-Bedford- Including the cities of Somerset and Bedford 322 PM EST Sun Jan 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...Heavy mixed precipitation possible. Total snow and sleet accumulations of 1 to 3 inches, followed by ice accumulations from freezing rain of up to four tenths of an inch possible. * WHERE...Somerset and Bedford Counties. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Power outages and tree damage would be likely due to this amount of ice. Travel could be nearly impossible on untreated roads later Monday night through Tuesday morning. The hazardous conditions could impact the evening commute hours Monday and morning commute hours Tuesday. * ADDITIONAL DETAILS...Should a warmer, thicker layer of above freezing air aloft arrive earlier than anticipated Monday afternoon and evening, snow amounts would be an inch or less with heavier ice accumulations possible from sleet and freezing rain. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$ Martin/Dangelo/Tyburski/Travis
166 WWUS41 KCTP 250258 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 958 PM EST Sun Jan 24 2021 PAZ033-034-251500- /O.CON.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/ Somerset-Bedford- Including the cities of Somerset and Bedford 958 PM EST Sun Jan 24 2021 ...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...Ice accumulations of around a quarter inch are possible, along with a light snow accumulation of around an inch. * WHERE...Somerset and Bedford Counties. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Untreated roads could be very slippery and isolated power outages are possible, mainly on the ridgetops. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is the potential for significant winter weather that may impact travel. Review winter weather safety and preparedness information at weather.gov/winter. The latest forecast information can be found on the NWS State College Facebook page and Twitter @NWSStateCollege, or on the web at weather.gov/ctp. && $$
384 WWUS41 KCTP 250829 WSWCTP URGENT - WINTER WEATHER MESSAGE National Weather Service State College PA 329 AM EST Mon Jan 25 2021 PAZ033-034-252300- /O.UPG.KCTP.WS.A.0001.210125T1900Z-210126T1700Z/ /O.NEW.KCTP.WS.W.0001.210125T2000Z-210126T1700Z/ Somerset-Bedford- Including the cities of Somerset and Bedford 329 AM EST Mon Jan 25 2021 ...WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO NOON EST TUESDAY... * WHAT...Heavy mixed precipitation expected. Total snow and sleet accumulations of up to two inches, followed by ice accumulations of up to three tenths of an inch. * WHERE...Somerset and Bedford Counties. * WHEN...From 3 PM this afternoon to noon EST Tuesday. * IMPACTS...Power outages and tree damage are likely due to the ice. Travel could be nearly impossible on untreated roads that become glazed with ice. The hazardous conditions could impact the Monday evening and Tuesday morning commute. * ADDITIONAL DETAILS...Gusty southeast winds of 25 to 30 mph on the ridges tonight and Tuesday morning could add to amount of down trees and limbs from the ice accumulation. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission strongly encourage motorists to heed all travel restrictions and delay unnecessary travel as significant winter weather conditions will make travel very hazardous. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ PAZ024>026-035-036-063>065-252300- /O.NEW.KCTP.WW.Y.0005.210126T0200Z-210126T1700Z/ Cambria-Blair-Huntingdon-Fulton-Franklin-Cumberland-Adams-York- Including the cities of Johnstown, Altoona, Huntingdon, Mount Union, McConnellsburg, Chambersburg, Carlisle, Gettysburg, and York 329 AM EST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON EST TUESDAY... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of up to two inches during the first half of tonight, followed by ice accumulations of up to one tenth of an inch during the morning hours Tuesday. * WHERE...Portions of central Pennsylvania. * WHEN...From 9 PM this evening to noon EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. * ADDITIONAL DETAILS...Gusty southeast winds of 25 to 30 mph on the ridges could lead to some downed limbs and isolated power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ PAZ010>012-017>019-027-028-045-049-050-056-057-059-066-252300- /O.NEW.KCTP.WW.Y.0005.210126T0500Z-210126T1800Z/ Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Mifflin-Juniata-Southern Clinton-Union-Snyder- Perry-Dauphin-Lebanon-Lancaster- Including the cities of St. Marys, Ridgway, Emporium, Renovo, DuBois, Clearfield, Philipsburg, State College, Lewistown, Mifflintown, Lock Haven, Lewisburg, Selinsgrove, Newport, Harrisburg, Hershey, Lebanon, and Lancaster 329 AM EST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 1 PM EST TUESDAY... * WHAT...Mixed precipitation expected. Total snow and sleet accumulations of up to two inches, followed by ice accumulations of up to one tenth of an inch. * WHERE...Portions of central Pennsylvania. * WHEN...From midnight tonight to 1 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the tuesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ PAZ004>006-252300- /O.NEW.KCTP.WW.Y.0005.210126T0700Z-210126T2100Z/ Warren-McKean-Potter- Including the cities of Warren, Bradford, and Coudersport 329 AM EST Mon Jan 25 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 4 PM EST TUESDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of up to two inches, followed by light ice accumulations of less than one tenth of an inch. * WHERE...Warren, McKean and Potter Counties. * WHEN...From 2 AM to 4 PM EST Tuesday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the Tuesday morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... The Pennsylvania Department of Transportation and Pennsylvania Turnpike Commission remind motorists to adjust speeds based on driving conditions as winter weather impacts Pennsylvania roadways. Call 5 1 1 or visit www.511pa.com for the latest travel, roadway and traffic conditions. To report snow or ice, post to the NWS State College Facebook page, use Twitter @NWSStateCollege, or visit weather.gov/ctp. && $$ Lambert/Guseman
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this winter storm watch went out at Jan 23, 10:15 PM EST, 5 hours 29 minutes earlier.
Area forecast discussion, Jan 23, 10:15 PM EST, 5 hours 29 minutes before
Area Forecast Discussion National Weather Service State College PA 1015 PM EST Sat Jan 23 2021 .SYNOPSIS... High pressure will build across Pennsylvania during the second half of the weekend. Low pressure lifting out of the Mississippi Valley will spread a wintry mix across the state Monday night into Tuesday. Another southern stream shortwave could potentially affect the area Thursday, then high pressure should build in at the end of next week. && .NEAR TERM /THROUGH SUNDAY NIGHT/... Radar still showing a few narrow bands of light lake effect snow across the northwest mountains at 03Z. Hi-res models suggest any additional accumulations should be limited to a fresh dusting over parts of Warren, Mckean and Potter counties overnight. Otherwise, expect fair weather tonight with a shrinking area of stratocu across the northwest half of the forecast area, as high pressure builds in. Breaking clouds and a diminishing wind should allow temperatures to fall into the teens over most of the area late tonight and around 20F over the Lower Susq Valley. Warm advection preceding a weak shortwave approaching from the midwest will spread lowering and thickening cloud cover across central Pa Sunday, with a bit of light snow possible late in the day across the western counties. Guidance brings temperatures back up on Sunday. After a cold start, readings should approach climatological averages by mid afternoon. The most significant forcing at nose of low level jet sweeps across southwest Pa during Sunday evening. Hi-res models indicate a dusting to an inch of snow is possible during this time over the Laurel Highlands, where there will be a bit of orographic enhancement. Elsewhere, any precipitation will likely be limited to no more than a few flurries. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... There is increasing confidence for a widespread and quite impactful winter weather event late Monday into Tuesday with the possibility of snow, sleet, and freezing rain. Model guidance has kept the farther north track of the system today compared to the last few days. The event seems to begin as a period of snow or wintry mix in Southwest PA and spread north Monday night, ending as light snow or light rain late Tuesday or Tuesday night. How far north sleet mixes into snow is still unclear at this time, but for now it seems the Northern half of PA will see more snow and the Southern half might see more of a wintry mix. The greatest chance of heavy snowfall will generally be from I80 on north with wintry mix to the south. The highest threat for significant freezing rain will be over the Laurels, especially in Somerset County. The main impacts from this event will be the potential for difficult travel from Monday evening through Tuesday afternoon. The most uncertainty lies in the precip amounts and types with this storm. As far as amounts, models today look more like the EURO did yesterday with less overall precip and a more strung out system with the coastal low taking over quicker and much of the moisture being drawn offshore. I trended more toward WPC guidance vs the beefier NBM with this update. The wedge of cold air looks a little stronger over the eastern half of the forecast area which would promote less sleet and a longer period of snow, but with less precip overall this still doesn't look like a major snow maker. A bit of light mixed precipitation could linger into Tuesday night associated with departing southern stream shortwave. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... All medium range guidance supports fair and milder weather Wednesday, as upper level ridging builds into the state. Another southern stream shortwave lifting out of the Mississippi Valley could affect the area Thursday. All guidance currently shows rapid cyclogenesis off of Cape Hatteras Thursday, as southern and northern branches of the jet phase off of the east coast. Southern Pa could be on the northern periphery of the precipitation shield, thus will continue to carry chance POPs of snow, focused primarily over the southern tier. Latest GEFS and ECENS both support fair and seasonable conditions returning at the end of next week, as surface high builds in from the Grt Lks. && .AVIATION /03Z SUNDAY THROUGH THURSDAY/... At 03z, northwesterly flow across the Great Lakes continues to produce MVFR cigs (1-2 kft) and spotty flurries across the western highlands. Cigs have even dropped to just below 3 kft over the central mountains (AOO and UNV). Farther to the east, cigs in the Susq Valley are generally VFR (4-5 kft). It is beginning to look like the low clouds may be slow to budge overnight, but conds should become VFR area-wide during the day on Sunday. High and mid-level clouds will already be on the increase, however, and a bit of light snow is even possible towards evening across the west. Outlook... Sun...Generally VFR conds. Mon...Restrictions developing as snow begins to overspread the area from SW to NE. Mon night - Tue...Widespread restriction with light snow north and a wintry mix south. Wed...Becoming VFR. Wed night - Thu...Restrictions possible with a chance of snow. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Fitzgerald NEAR TERM...Fitzgerald SHORT TERM...Travis LONG TERM...Fitzgerald AVIATION...Evanego
Hazardous weather outlook, Jan 23, 5:08 AM EST, 22 hours 36 minutes before
Hazardous Weather Outlook National Weather Service State College PA 508 AM EST Sat Jan 23 2021 PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059- 063>066-241015- Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon- Mifflin-Juniata-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 508 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Steady snow will likely spread northeast across the region Monday afternoon and continue into Tuesday as low pressure moves northeast up the Ohio River Valley. The precipitation will likely mix with or change to sleet or freezing rain across portions of Central and Southern Pennsylvania late Monday night and Tuesday. Several inches or more of snow accumulation are possible across the region before the changeover. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-241015- Warren-McKean-Potter-Elk-Cameron- 508 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Additional light snow accumulation of a coating to 2 inches is expected today as a cold northwesterly flow picks up moisture off the relatively warm waters of the Great Lakes and produces bands of Lake Effect snow showers. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Steady snow will likely spread northeast across the region Monday afternoon and continue into Tuesday as low pressure moves northeast up the Ohio River Valley. The precipitation may mix with sleet or freezing rain near the Interstate 80 corridor late Monday night and Tuesday. Several inches or more of snow accumulation are possible across The region Pennsylvania. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ017-024-033-241015- Clearfield-Cambria-Somerset- 508 AM EST Sat Jan 23 2021 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and tonight. Additional light snow accumulation of a coating to 2 inches is expected today as a cold northwesterly flow picks up moisture off the relatively warm waters of the Great Lakes and produces bands of snow showers. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Periods of mainly light snow will likely develop across the region Sunday night and early Monday. A steady and heavier mixed bag of precipitation will occur late Monday and Monday night. A few inches of snow followed by a significant accumulation of sleet and freezing rain is possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
Nearby
Winter Storm Watches in Pennsylvania, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.